Alert archive / New Mexico / Red Flag Warnings in 2014

Red Flag Warning 48, NWS Midland/Odessa, TX

June 26, 2014

NWS Midland/Odessa, TX issued this red flag warning at Jun 26, 2014, 1:15 PM MDT. It took effect at Jun 27, 2014, 1:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2014, 1:15 PM MDT (19:15 UTC)
In effect from
Jun 27, 2014, 1:00 PM MDT
Expired
Jun 27, 2014, 10:00 PM MDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WWUS84 KMAF 261915
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT THU JUN 26 2014

...RED FLAG WARNING IN EFFECT FROM 1 UNTIL 8 PM MDT FRIDAY FOR THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS FOR RH/S OF 10
TO 15 PERCENT...20 FOOT WINDS OF 20 TO 30 MPH...AND HIGH TO VERY
HIGH FIRE DANGER...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE OVER NEW MEXICO FRIDAY WITH
MID LEVEL WINDS INCREASING AT THE BASE OF THE UPPER SYSTEM.  GUSTY
SOUTHWESTERLY WINDS WILL RESULT AT THE SURFACE, WHICH WILL SEND
AFTERNOON TEMPERATURES SOARING ABOVE NORMAL, AND RH/S PLUMMETING
TO 10 TO 15 PERCENT.  CONDITIONS FRIDAY AFTERNOON AND EVENING WILL
BE FAVORABLE FOR FIRE GROWTH AND SPREAD OVER THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS, SO A RED FLAG WARNING
HAS BEEN ISSUED FOR THESE AREAS.  

NMZ114-115-TXZ258-271100-
/O.NEW.KMAF.FW.W.0048.140627T1900Z-140628T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GUADALUPE MOUNTAINS-
115 PM MDT THU JUN 26 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE MOUNTAINS AND 
SOUTHEAST NEW MEXICO PLAINS...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY. 

* WIND...MOUNTAINS...SOUTHWEST 30 TO 40 MPH.
         PLAINS...SOUTHWEST 20 TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* FIRE DANGER...HIGH TO VERY HIGH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
3 follow-up statements
887 
WWUS84 KMAF 270907
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CDT FRI JUN 27 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 
PM MDT THIS EVENING FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE 
HUMIDITY OF 15 PERCENT OR LESS...AND VERY HIGH TO EXTREME FIRE 
DANGER FOR THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE OVER NEW MEXICO TODAY...WITH
MID LEVEL WINDS INCREASING AT THE BASE OF THE SYSTEM.  GUSTY SOUTHWEST
WINDS WILL RESULT AT THE SURFACE...WHICH WILL SEND AFTERNOON TEMPERATURES
SOARING ABOVE NORMAL...AND RELATIVE HUMIDITY PLUMMETING TO AROUND 10
PERCENT.  CONDITIONS THIS AFTERNOON AND EVENING WILL BE FAVORABLE FOR
FIRE GROWTH AND SPREAD OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW
MEXICO PLAINS.

NMZ114-115-TXZ258-280100-
/O.CON.KMAF.FW.W.0048.140627T1900Z-140628T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GUADALUPE MOUNTAINS-
307 AM MDT FRI JUN 27 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING FOR 20 FOOT WINDS OF 20 MPH OR MORE...
RELATIVE HUMIDITY OF 15 PERCENT OR LESS...AND VERY HIGH TO 
EXTREME FIRE DANGER FOR THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW 
MEXICO PLAINS...

* WIND...MOUNTAINS...ABOVE 6000 FEET...WEST 15 TO 20 MPH
  INCREASING TO 20 TO 30 MPH IN THE AFTERNOON.  BELOW 6000
  FEET...WEST 20 TO 30 MPH.  PLAINS...SOUTHWEST 20 TO 25 MPH.

* HUMIDITY...10 PERCENT.

* FIRE DANGER...VERY HIGH TO EXTREME.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.  
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.   ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
208 
WWUS84 KMAF 271927
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT FRI JUN 27 2014

...RED FLAG WARNING REMAINS IN EFFECT THROUGH 8 PM MDT THIS
EVENING FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITY
OF 15 PERCENT OR LESS...AND VERY HIGH TO EXTREME FIRE DANGER FOR
THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS...

.AN UPPER LEVEL STORM SYSTEM MOVING INTO NEW MEXICO TODAY IS
CAUSING MID LEVEL WINDS TO INCREASE AROUND THE BASE OF THE
SYSTEM. DAYTIME HEATING WILL BRING GUSTY SOUTHWEST WINDS TO THE
SURFACE...WHICH WILL SEND AFTERNOON TEMPERATURES SOARING ABOVE
NORMAL...AND RELATIVE HUMIDITY PLUMMETING TO AROUND 10 PERCENT.
CONDITIONS THROUGH THIS EVENING WILL BE FAVORABLE FOR FIRE GROWTH
AND SPREAD OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO
PLAINS.

NMZ114-115-TXZ258-280200-
/O.CON.KMAF.FW.W.0048.000000T0000Z-140628T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GUADALUPE MOUNTAINS-
127 PM MDT FRI JUN 27 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO...

* WIND...MOUNTAINS...ABOVE 6000 FEET...WEST 15 TO 20 MPH
  INCREASING TO 20 TO 30 MPH IN THE AFTERNOON. BELOW 6000 FEET...
  WEST 20 TO 30 MPH. PLAINS...SOUTHWEST 20 TO 25 MPH.

* HUMIDITY...10 PERCENT.

* FIRE DANGER...VERY HIGH TO EXTREME.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.   ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
497 
WWUS84 KMAF 280209
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
909 PM CDT FRI JUN 27 2014

...RED FLAG WARNING REMAINS IN EFFECT THROUGH 10 PM MDT THIS
EVENING FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITY OF
15 PERCENT OR LESS...AND VERY HIGH TO EXTREME FIRE DANGER FOR THE
GUADALUPE MOUNTAINS...

.GUSTY SOUTHWEST WINDS THIS AFTERNOON HAS DIMINISHED QUITE A BIT
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THIS EVENING HOWEVER
WINDS ACROSS THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS WILL
CONTINUE TO MEET CRITICAL THRESHOLDS FOR THE NEXT COUPLE OF HOURS.
DRY AIR ALSO REMAINS IN PLACE AND CONDITIONS THROUGH THIS EVENING
WILL BE FAVORABLE FOR FIRE GROWTH AND SPREAD OVER THE GUADALUPE
MOUNTAINS THROUGH 10 PM MDT.

NMZ115-280315-
/O.CAN.KMAF.FW.W.0048.000000T0000Z-140628T0200Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-
809 PM MDT FRI JUN 27 2014

...RED FLAG WARNING IS CANCELLED FOR SOUTHEAST NEW MEXICO...

FIRE WEATHER CONDITIONS HAVE IMPROVED ACROSS SOUTHEAST NEW MEXICO
THIS EVENING AS WINDS CONTINUE TO DIMINISH BELOW CRITICAL
THRESHOLDS.

$$

NMZ114-TXZ258-280400-
/O.EXT.KMAF.FW.W.0048.000000T0000Z-140628T0400Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
809 PM MDT FRI JUN 27 2014

...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE MOUNTAINS...

* WIND...MOUNTAINS...ABOVE 6000 FEET...WEST 25 TO 30 MPH. BELOW
  6000 FEET... WEST 20 TO 30 MPH. 

* HUMIDITY...10 PERCENT.

* FIRE DANGER...VERY HIGH TO EXTREME.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.   ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jun 26, 11:08 AM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 26, 11:08 AM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1208 PM CDT Thu Jun 26 2014

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

VFR conditions will prevail at all southeast New Mexico and west
Texas TAF sites through this evening.  Scattered thunderstorms are
expected to develop over the higher terrain of west Texas this
afternoon and evening, with more isolated storms possible over the
Upper Trans Pecos and southeast New Mexico Plains.  Probabilities
are too low to include at any TAF sites though.  A low level jet
will form over the Permian Basin tonight, resulting in gusty winds
at most TAF sites through much of the night.  MVFR ceilings are
expected to develop late tonight, and affect KMAF, KINK and KHOB.
Will go ahead and include lower ceilings at these sites from 27/09Z.

&&

.PREV DISCUSSION... /ISSUED 609 AM CDT Thu Jun 26 2014/

AVIATION...

Winds will be from the southeast to south with stronger winds during
the afternoon.  These stronger winds will persist into the overnight
hours as a low-level jet moves over the area.  Low ceilings will be
possible across the area for a few more hours for MAF and HOB.
There is a slight chance of thunderstorms this afternoon for FST and
PEQ but chances are too small to put in the TAFS at this point.

PREV DISCUSSION... /ISSUED 421 AM CDT Thu Jun 26 2014/

As of 4:00 AM CDT Thursday...it is a quiet morning across the
CWA. There are a few thunderstorms in northern Chihuahua...but
that's pretty much it. There could be some patchy stratus per satl
imagery...but even that looks patchy at best.

Ridging stretches from the Pacific Coast of Baja California
through northern Mexico into West Texas...with the thermal ridge
remaining in West Texas and adjacent New Mexico. A weak mid level
wave dropping SE could trigger some convection over the Davis
Mtns...which could spread along the dry line into the western
Permian Basin this aftn/evening. Temps will be near normal. A
short wave will move across the Plains on Friday. This will turn
the mid level flow to the west...with a sfc trough bringing low
level SW or downslope winds. Other than a few storms over the
Davis Mtns with the intense sfc heating...the remainder of the CWA
will be noticeably drier and hot. Not only will it be hot Friday
with near 100 in the Permian Basin and 105+ in the Pecos and Rio
Grande River Valleys it will also be breezy as well with the NAM
MOS forecasting 20-30 mph winds in the Permian Basin. Needless to
say it will not be a very pleasant day with the heat and wind.

Ridging builds back into the CWA over the weekend for dry and hot
temps. 100 is possible in the Permian Basin with 105-110 along the
Pecos and Rio Grande River Valleys. During the early and middle
portions of next week the subtropical ridge builds to the north
and west of the CWA. This will bring a deep layer northeast flow
to the area...which is normally a dry pattern. As was mentioned by
the previous forecaster this will increase subsidence with near
zero thunderstorm chances.

Strobin

CLIMATE...With summer upon us locations in West Texas and
Southeast New Mexico are approaching...or are at the hottest
climatological normals for the year. The following is the NCDC
climatological normals for the hottest maximum temperatures during
the year.

Location         Temp    Start Date    End Date
--------         ----    ----------    --------
Midland Intl AP   95     June 28       August 9
Odessa            96     June 19       June 25
Andrews           95     June 15       August 11
Seminole          94     July 1        July 10
Snyder            94     July 6        August 14
Fort Stockton     95     June 20       July 3
Alpine            91     June 15       June 20
Hobbs             95     June 13       July 20
Carlsbad          96     June 23       July 1

Strobin

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 26, 12:44 PM MDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT THU JUN 26 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT THU JUN 26 2014 /1244 PM MDT THU JUN 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MARFA PLATEAU INTO
THE PRESIDIO VALLEY THIS AFTERNOON AND EVENING, WITH MORE ISOLATED
STORMS POSSIBLE ACROSS THE UPPER TRANS PECOS INTO THE SOUTHEAST NEW
MEXICO PLAINS AND WESTERN PERMIAN BASIN.  A FEW STORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.  DUE TO
PLENTIFUL MOISTURE IN THE AIR, LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY SOUTHWEST WINDS, AND DRY AND HOT CONDITIONS WILL CREATE
CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD ACROSS THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS FRIDAY AFTERNOON AND
EVENING.  A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG A DRYLINE
STRETCHING OVER THE PERMIAN BASIN, STOCKTON PLATEAU, LOWER TRANS
PECOS AND INTO THE BIG BEND REGION FRIDAY AFTERNOON AND EVENING.
SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL DAMAGING WINDS
AND HEAVY RAINFALL THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:52 PM MDTSpecial Weather StatementMAFEddy53 min
Jun 25, 6:33 PM MDTSpecial Weather StatementMAFScurry42 min
Jun 25, 7:11 PM MDTSpecial Weather StatementMAFScurry49 min
Jun 25, 8:15 PM MDTSpecial Weather StatementMAFMitchell45 min
Jun 25, 8:58 PM MDTSpecial Weather StatementMAFMitchell62 min
Jun 26, 1:46 PM MDTSpecial Weather StatementMAFJeff Davis29 min
Jun 26, 1:49 PM MDTSpecial Weather StatementMAFJeff Davis26 min
Jun 26, 2:15 PM MDTSpecial Weather StatementMAFJeff Davis45 min
Jun 26, 2:44 PM MDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Presidio3 hr
Jun 26, 2:53 PM MDTSpecial Weather StatementMAF37 min
Jun 26, 3:05 PM MDTSpecial Weather StatementMAFLoving25 min
Jun 26, 3:30 PM MDTSpecial Weather StatementMAF45 min
Jun 26, 4:13 PM MDTSpecial Weather StatementMAFPecos32 min
Jun 26, 4:16 PM MDTSpecial Weather StatementMAFPresidio29 min
Jun 26, 4:36 PM MDTSevere Thunderstorm WarningMAFPresidio24 min
Jun 26, 4:52 PM MDTSpecial Weather StatementMAFPecos23 min

Nearby

Red Flag Warnings in New Mexico, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.